Would you call this an overdose?

Nyu-chan
By Nyu-chan Latest Reply 2012-04-19 11:37:39 -0500
Started 2012-04-09 11:29:43 -0500

This happened to me on Thursday.

I have been going through a situation where I felt so hurt, that yesterday… I almost overdosed on my diabetic medicine. I took both of them at the same time, because I did not really eat lunch yesterday. I had something to eat yesterday afternoon, so I took my lunch and dinner medicine at the same time. My body felt like dying. I was laying there in the bath for somewhat minutes. I am doing better today though.


9 replies

jayabee52
jayabee52 2012-04-09 17:12:02 -0500 Report

When I was injecting insulin late 2009 or early 2010 I had drawn up my insulin (17 U of NPH) and I took it. I also drew up the insulin for my blind wife "Jem"
(60 U NPH and 10 U of "R". Without thinking about it I plunged the syringe into my midriff and injected it into me. After I was finished with that it hit me, that was for Jem. That was more than 6 times my normal dosage, not to mention the "R" which is quicker acting than the NPH.

DOH!

Jem got on the phone to our PCP and to her endo as to what to do. What we were told to do was to test every half hour and to eat or drink fast acting carbs if I started dropping. I had been missing OJ and we had some there, so I drank OJ and ate cookies to counteract the activity of the insulin.

Was it an overdose? YES!
Was it intentional? NO!

But staying ahead of the dropping of my Blood Glucose (BG) was a bit of fun, though. I had to keep watch on my BG levels for about 12 hrs. I think if you go back into the archives of late 2009 / early 2010, I think I told folks here about it.

I am glad you are doing/feeling better today Nyu chan.

red flower lady
red flower lady 2012-04-09 15:02:51 -0500 Report

I'm assuming you didn't mean to overdose, which is what happened by you taking more of the medicine for the time prescribed, as well as your asking the question. Did you think that you still needed to take the lunch meds which is why you added them to the dinner meds? You can't do that with bg meds. Did you eat dinner? You can't take the medicine, especially if it is insulin, not sure you use it, and not eat, this will make your bg level drop!! I'm thinking this is your first time really going low? Yes, it can make you feel that awfull and very terrifying!!

Always, always check your bg when feeling off! Being upset can throw your numbers off kilter as well so you need to be careful. Keep glucose tablets nearby as they are fast acting carbs and will raise your bg level fast.

I'm glad you are feeling better today.

Gabby
GabbyPA 2012-04-09 11:38:50 -0500 Report

Did you ever check your numbers to see if you were dropping low?

Taking both meal time meds at the same time is not a great idea specially if you had not eaten, but our bodies are quite remarkable and it sounds like your body took care of your mistake. I would say technically, it was an overdose. But if it didn't send you to the hospital, it may not have been something your body couldn't handle.

NOT that I am recommending you do it again. That sounds more like an outreach of the hurt and depression you may be feeling. There could be more constructive ways to deal with those feelings. We are here to help you with those if you just want to talk about that.

Nana_anna
Nana_anna 2012-04-09 14:29:36 -0500 Report

I hope you will get help ASAP because this is not good. I agree with Gabby. You need to eat and if you don't than either way, taking meds and shots when not eating, and not checking is pure out of controll.

Nyu-chan
Nyu-chan 2012-04-09 12:40:13 -0500 Report

I did not check my numbers, but when I was eating a sugar cookie, my body felt like that it did not want to have any strength for me to eat. Then that is when I got in the bath, and wished that I was dead.

roshy
roshy 2012-04-19 10:39:53 -0500 Report

YOur body is trying to communicate with you, you shouldnt ignore it hun!!

on a certain level i do understand where you are coming from!

When i was 16, 17 i really didnt take my insulin the way i should of. I was busy, had other things on my mind like college or work and having to test and take insulin was just a hassle i wasnt willing to make any time for. . . . . of course i would eat after not testing, forget to inject and several hours later i would think " oh shxt, i need to take a shot" . . . so i would take too much insulin because i assumed my sugars would be sky high and forget about it . . . But of course i did feel like rubbish. . . for ages. I had a few accidents iswell where i collapsed in college and another time in work i skipped breakfast took insulin, again, assuming i would be really high and i ended up passing out in work, the ambulance was called and the whole ordeal was pretty unpleasant to say the least. . . but i couldnt go on acting like this. . .

There comes a time when you have to accept responsability for your health and yourself. if you dont, things will only get worse. .

Id suggest if your struggling to cope to go talk to someone. Take small steps at a time but going it alone only makes it harder.

Best of luck

kind wishes

Roshy!

byrun
byrun 2012-04-19 11:37:39 -0500 Report

A strong response from somebody who has been there, done that and learned to make better choices. WTG Roshy!!!

red flower lady
red flower lady 2012-04-09 15:14:45 -0500 Report

Your bg was dropping!! It will also make you want to go to sleep along with the terrible body feelings, you MUST eat something. Get glucose tablets or gel, inexpensive and you can get them at any pharmacy, over the counter. They work fast. Milk will also bring it up and orange juice, but takes longer. You are lucky you didn't pass out in the bath and I think that cookie was why.

You just learned something new about your diabetes good and bad:)